Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: About to start on Topomax

Posted by dawn setzer on April 20, 2001, at 11:37:45

In reply to Re: About to start on Topomax Dawn Setzer, posted by phillybob on April 12, 2001, at 14:30:58

> Hi, Dawn! Sounds like this could really work for you if my dx and success on this med, albeit brief, was any indication. I'm in the process of titrating up on Lamictal right now (currently, at 100mg/day along with a trial of Adderall). Topamax was really great for me, though, and I will certainly re-consider it, though, at a lower dosage, if need be.
>
> My only advice to you would be, say once you reach 100 mg/day or so, is to hang out at that dosage for a while to see if it is enough before titrating up. But others have not necessarily had the side effect that I had (though it is a side effect, the gum recession, per my pdoc).
>
> As far as sleep, for me, in the beginning, it would let me (and cause me) to sleep a bit, but then eventually, at the higher doses, I was takin' it in the day (split doses, I think) without sleepiness and no problem sleeping at night. (that's only a problem for me now with the Adderall, but I'm still tinkering).
>
> What dose of Lamictal had you gone up to? I fear I will have the same non-response as you or a partial response which, if I can get the Adderall runnin' properly, will allow me to decide to stay pat or not.
>
> Good luck! Keep us posted. This is as fine of a place to post your experiences for this drug as any!

Hi Gang!

Thanks for your responses! Thought I'd give it a week or so before reporting in so I could give a better overview of my experience thus far.

Well, in typical fashion for me, I'm not having the usual response to this medication. It is better than what I was experiencing with the trazadone and higher doses of neurontin, but still not perfect by any means. I'm trying very hard to be patient even as I become very tired of BEING a patient!

The trazadone, interestingly enough, reached a point of having some of the side effects that topamax is reported to have. Most disturbingly difficulty forming sentences and confusion. It was also having little effect on my insomnia although was helpful for anxiety.

The first night I took the topamax (only 12.5 mg), it cut immediately through the trazadone haze, put me to sleep and I woke up the next morning at 8:00 feeling rested and with no hangover effect. WOW!! As with the neurontin and trazadone, I continue to have a very full, bloated feeling, which is very uncomfortable. With the topamax it is primarily in my midsection as opposed to an all over fluid retention with the others. The jury is still out on this side effect as I'm premenstrual and I think the multiple med changes are contributing to the severity of those symptoms, so I'm hesitant to blame it entirely on the topamax. Constipation is also a problem which adds to the discomfort.

Among my biggest fears was the confusion etc., which has not been a problem at all. I increased the dose last night to 25 mg and still no problem. Complete clarity so far, although I think I will likely have to increase my dose of dex as I ramp up the dose of topamax.

Taste disturbance and dry mouth is barely noticeable. In fact so much so that if I didn't know it was a side effect I wouldn't even be concious of it. This may have to do with my history with dex and trycyclics which leave a terrible taste in your mouth and cause very dry mouth as well. Perhaps I'm just used to it? My caffeine consumption is down (more because I don't feel groggy all the time) and I'm smoking less. Good things!! No noticeable decrease in appetite, just my luck, but no weight gain either!

The one thing the topamax has not helped with is my level of motivation and the anxiety. I'm not groggy, but can't seem to get anything done. I did add 100 mg of neurontin twice a day for the anxiety but just adds to the food cravings and lack of energy. Also, the first few days on the topamax blew the lid right off my anger control and I raged at the drop of a hat. That seems to be under control now. I'm also aware that some of what I'm reporting as "side effects" are likely to be related to my current personal circumstances. I'm sure that can be said for all of us!

Oh and one more thing, bleeding gums. Phillybob, your extreme experience in that department was very disturbing and so I've been paying close attention in that area. Noticed my teeth are sensitive (although I typically have dental problems when under a lot of stress)and my gums bleed somewhat with flossing. Really appreciate that you've hung in on this thread even though you've stopped taking the topamax for now.

As for your lamictal trial, I'm probably not a good person to base things on. I was drinking quite a lot at the time I was on that particular drug so giving you a clear picture of my experience would be difficult. I have given a couple of the drugs I've tried in the past another shot in my sobriety, with much the same effect, but not the lamictal. I stopped taking it mostly because it was expensive and at the time my insurance company didn't cover much of the cost. It didn't seem to make enough of a difference to justify the expense. I believe I was taking 100 -150 mg twice a day. As I recall, some ongoing flulike symptoms and minor itching, but no other problems with it. It was my understanding that extreme and possibly deadly rash was the worst of the side effects. Death by rash, hmmm!

How are you finding the adderall? I found it to be less effective that the dex and not as easy to control the dosage. It is smoother in it's action but I was less clear on it.

Thanks again for hearing my out on all of this! So helpful to have an outlet for the frustration of it all and to feel like maybe my experience can help others as well! I'll keep you posted!

Dawn



Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:dawn setzer thread:50878
URL: http://www.dr-bob.org/babble/20010417/msgs/60577.html